Wyoming, 2014

Hail and Damaging Winds in Wyoming, July 22, 2014

July 22, 2014 · NWS UNR · 4 events in 2 counties and zones

A long-lived supercell thunderstorm tracked across northern Campbell and Crook Counties during the late evening. Strong wind gusts and quarter size hail accompanied the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived supercell thunderstorm tracked across northern Campbell and Crook Counties during the late evening. Strong wind gusts and quarter size hail accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 4:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 22, 4:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT TUE JUL 22 2014

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 154 PM MDT TUE JUL 22 2014

LATEST SFC ANALYSIS SHOW HIGH PRESSURE OVER THE CENTRAL
DAKOTAS/NEBRASKA WITH SOUTHERLY RETURN FLOW ALONG THE WESTERN
EDGE OF THE SFC HIGH OVER NERN WY AND FAR WRN SD. VIS SAT IMAGE
SHOWS CU DEVELOPING ALONG THE CONVERGENCE ZONE OVER THE HIGHER
ELEVATIONS OF THE BLACK HILLS AND ANOTHER N-S ORIENTED LINE OF
DEVELOPING CU OVER CAMPBELL COUNTY WY. NAM IS SHOWING A BAND OF
1500-2000J/KG SB CAPE EXTENDING FROM SC MT THROUGH NERN WY AND THE
BLKHLS AND INTO SWRN AND SC SD. IT LOOKS LIKE THE CAPPING
INVERSION WILL SOON ERODE OVER PARTS OF NERN WY...NWRN SD AND THE
BLKHLS SO EXPECT CONVECTION TO DEVELOP OVER THOSE AREAS AFT 21Z.
0-6KM SHEAR WILL INCREASE DURING THE LATE AFTN AS 40KT MID-LEVEL
NORTHWESTERLY WINDS COMBINE WITH 10KT EAST/SOUTHEAST BOUNDARY
LAYER FLOW. MESO MODELS INDICATE A FEW SUPERCELLS WILL DEVELOP
ALONG THE LOW LEVEL CONVERGENCE AREAS BY LATE AFTERNOON...TRACKING
SOUTHEASTWARD DURING THE EVENING. LARGE HAIL WILL BE THE MAIN
THREAT...BUT AS STORMS COLLAPSE DAMAGING WINDS POSSIBLE.

OVERNIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD OVER CWA WITH
DRY WEATHER EXPECTED AFT MIDNIGHT. LOWS NEAR GUIDANCE.

WEDNESDAY...UPPER/THERMAL RIDGE WILL BE LOCATED OVER THE NORTHERN
PLAINS WITH A LEE SIDE SFC TROUGH AND AN UPPER SHORTWAVE APPROACHING
DURING THE PERIOD OF PEAK HEATING IN THE AFTERNOON. LOW LEVEL
SOUTHEASTERLY FLOW WILL INCREASE THE 0-6KM BULK SHEAR. ISOLATED
SEVERE TSRA ARE EXPECTED. PERSISTENT MOISTURE CONVERGENCE WILL BE
LOCATED ALONG EASTERN SLOPES OF BLACK HILLS AND SUPERCELL FORECAST
MOVEMENT OVER THAT AREA WILL BE LESS THAN 10KTS BY 00Z. MODELS
INDICATE PRECIPITABLE WATER VALUES WILL BE 150 PERCENT OF NORMAL.
LOCALIZED HEAVY RAIN/FLASH FLOODING MAY BE POSSIBLE. TEMPERATURES
WILL WARM UP ON WEDNESDAY...AND COULD BE QUITE WARM WEDNESDAY NIGHT
GIVEN 30-40KT LOW LEVEL JET.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 154 PM MDT TUE JUL 22 2014

UPPER-LEVEL RIDGE WILL REMAIN OVER THE ROCKIES AND HIGH PLAINS
DURING THE LATTER PART OF THE WEEK...WITH VERY WARM CONDITIONS
PERSISTING. WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE
RIDGE AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE
STORMS LOOK POSSIBLE AGAIN. A STRONG SHORTWAVE TROF WILL THEN SLIDE
SOUTHEAST ACROSS SOUTH CENTRAL CANADA...WITH WEAKER ENERGY CROSSING
THE NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. THIS WILL BRING
ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA.

AS THE SHORTWAVE TROF SLIDES EAST...THE UPPER RIDGE WILL RETROGRADE
WEST...BRINGING PREDOMINANTLY NORTHWEST UPPER FLOW TO THE NORTHERN
PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES FOR THE REST OF THE
EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY
ISSUED AT 500 PM MDT TUE JUL 22 2014

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKTOA THROUGH MUCH OF THE
EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG
WIND GUSTS. AFTER THE THUNDERSTORMS DISSIPATE VFR CONDITIONS WILL
PREVAIL THROUGH THE REST OF THE NIGHT AND ON WEDNESDAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER NORTHESTERN WYOMING AND FAR WESTERN
SOUTH DAKOTA ON WEDNESDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Jul 22, 3:32 AM MST, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
432 AM MDT TUE JUL 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
432 AM MDT (532 AM CDT) TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE MAIN
THREAT...BUT DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON
AND NIGHT AND THEN AGAIN THURSDAY AFTERNOON AND NIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING
OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING OVER
NORTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREAT.

IN ADDITION...LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS IS
POSSIBLE IN AND NEAR THE BLACK HILLS WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 22, 7:18 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             DOWNTOWN HOT SPRINGS    43.43N 103.48W
07/22/2014  E1.50 INCH       FALL RIVER         SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jul 22, 7:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             11 S DOWNTOWN HOT SPRIN 43.27N 103.48W
07/22/2014  E1.50 INCH       FALL RIVER         SD   PUBLIC

            BROKE OUT WINDOWS

&&

MCKEMY
Special weather statement, Jul 22, 8:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MDT TUE JUL 22 2014

SDZ024>026-031-072-073-230345-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS
SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT
HILLS SD-
907 PM MDT TUE JUL 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...CENTRAL
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 945 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TILFORD TO BOX
ELDER...AND MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TILFORD...
  NEW UNDERWOOD...
  OWANKA...
  WICKSVILLE...
  WASTA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND
98...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4426 10368 4445 10356 4410 10241 4390 10255
TIME...MOT...LOC 0307Z 293DEG 30KT 4430 10346 4415 10300

CALDERON
Local storm report, Jul 22, 8:11 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             1 NW PIEDMONT           44.24N 103.41W
07/22/2014  M0.75 INCH       MEADE              SD   NWS EMPLOYEE

&&

CALDERON
Local storm report, Jul 22, 8:18 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             5 NNE ANGOSTURA RESERVO 43.38N 103.40W
07/22/2014  E2.00 INCH       FALL RIVER         SD   PUBLIC

&&

DBARBER
Local storm report, Jul 22, 8:25 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT TUE JUL 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             12 S OELRICHS           43.00N 103.23W
07/22/2014  E1.50 INCH       FALL RIVER         SD   PUBLIC

&&

DBARBER

The radar

The Billings radar (KBLX), 241 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 22, 8:45 PM MST
Where
Campbell County, 10.5 mi WNW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.810, -105.900

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
July 22, 9:35 PM MST
Where
Campbell County, 7.89 mi S of Weston
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
44.517, -105.353

Thunderstorm Wind, Campbell

When
July 22, 9:35 PM MST
Where
Campbell County, 7.89 mi S of Weston
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.517, -105.353

The combination of strong winds and large hail broke windows.

Thunderstorm Wind, Crook

When
July 22, 10:57 PM MST
Where
Crook County, 16.04 mi SE of Sundance
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
44.278, -104.113

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527453, 527454, 527455, 527456.